Jump to content
Altostrata

Two antidepressants are not better than one

Recommended Posts

Altostrata

http://www.upi.com/Health_News/2011/05/02/Side-effects-if-two-depression-drugs-used/UPI-30071304395082/

 

UPI.com

Side effects if two depression drugs used

 

Published: May 2, 2011 at 11:58 PM

 

DALLAS, May 2 (UPI) -- Doctors should not prescribe combinations of antidepressant medications for patients with major depressive disorder, U.S. researchers say.

 

Principal investigator Dr. Madhukar H. Trivedi, professor of psychiatry of the University of Texas Southwestern in Dallas, says researchers at 15 sites nationwide studied 665 patients ages 18-75 with major depressive disorder. Three treatment groups were formed and prescribed antidepressant medications already approved by the U.S. Food and Drug Administration.

 

One group received escitalopram -- a selective serotonin reuptake inhibitor and a placebo. The second group received the same selective serotonin reuptake inhibitor paired with bupropion, a non-tricyclic antidepressant, and a third group took different antidepressants -- venlafaxine and mirtazapine.

 

After 12 weeks of treatment, remission and response rates were similar across the three groups: 39 percent, 39 percent and 38 percent, respectively, for remission, and about 52 percent in all three groups for response.

 

The study, published online Monday ahead of print in the American Journal of Psychiatry, found after seven months of treatment, remission and response rates across the three groups remained similar, but side effects were more frequent in the third group, which was prescribed two antidepressant medications.

Share this post


Link to post
Share on other sites
Altostrata

Story derived from same study on wsj.com

 

http://blogs.wsj.com/health/2011/05/02/for-the-newly-depressed-one-drug-will-do/?mod=google_news_blog

 

Wall Street Journal Health Blog

 

For the Newly Depressed, One Drug Will Do

 

By Shirley S. Wang

 

It can be tough to find the right antidepressant since any given drug works for — at most — about two-thirds of people who try it.

 

Well then, wouldn’t it make sense to take more than one drug at the same time, you might ask? Some research, including a major clinical trial called STAR*D, has suggested that strategy has merit. In that trial, thousands of patients were systematically given different medication regimens, including a combination of drugs, and the majority of patients found that their depression lifted.

 

But a new study published in the American Journal of Psychiatry suggests that newly depressed patients shouldn’t start out with two drugs: combination therapy appeared to be no more effective than a single drug in improving depression symptoms.

 

Some 665 moderately to severely depressed patients were given escitalopram (also known as Lexapro), escitalopram plus buproprion (Wellbutrin/Zyban) or venlafaxine (Effexor) plus mirtazapine (Remeron) and followed for seven months.

 

At both the three- and seven-month points, the combination treatment groups did about as well as the single-medicine group.

 

“The clinical implications are very clear — the extra cost and burden of two medications is not worthwhile as a first treatment step,” said Madhukar Trivedi, one of the authors of the paper and a professor of psychiatry at UT Southwestern Medical Center, in a press release.

 

Most depressed patients are only taking one antidepressant at a time, according to a 2007 study, but the trend of prescribing two or more at a time appears to be going up, according to a more recent study (download at http://archpsyc.ama-assn.org/cgi/reprint/67/1/26 ; see abstract here http://survivingantidepressants.org/index.php?/topic/295-papers-about-antidepressant-prescribing-patterns/page__view__findpost__p__3172)

Share this post


Link to post
Share on other sites
compsports

http://blogs.wsj.com/health/2011/05/02/for-the-newly-depressed-one-drug-will-do/?mod=google_news_blog

 

Did you see the last comment by someone who regarding her twin sisters? They both had a traumatic childhood and one chose antidepressants to deal with it. She said the sister is now showing symptoms that looks like someone with early Parkinson's disease.

 

But of course, these drugs are harmless. The symptoms are due to the women's mental illness returning.

 

Sorry for my sarcasm but you know that is how most doctors would approach the situation.

 

CS

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy